Do you have this too?

Categories Medical

There is a high likelihood that you do.

Over 50% of American adults experience occasional heartburn or the more chronic gastroesophageal reflux or GERD symptoms.  Often the symptoms are not obvious as it can present as a cough, feel like drainage in the middle of the night, be a sensation of a lump in the throat or difficulty swallowing, or; of course, the more obvious burning chest or nausea symptoms.  This is the result of acidic contents that should stay in the stomach refluxing back into the esophagus or even higher into the posterior pharynx and mouth.  I personally experience morning nausea or sometimes I wake up with a choking cough which feels more like it is coming from drainage down the back of my throat, but I guess it only wakes me up when it is coming back down and chokes me!  I started having reflux after pregnancy 16 years ago, but now it seems to happen when I eat tomatoes or peppers at dinner.  I might also get it with red wine, citric fruit or if I overeat. 

I could probably control it by not eating pizza, tomato sauces, or anything with onions and peppers at night, and by eliminating alcohol.  But, I don’t plan to do any of those things.  I could also eliminate all symptoms by taking a proton pump inhibitor PPI (Prilosec or Prevacid) every day, but there are risks associated with daily long-term use of this type of medication.  And, while I think those risks are blown out of proportion by the most active medical bloggers on social media, I still don’t want to take a daily medicine with added risk if I don’t have to do so.  Mostly, I try to curb behavior and take an H2 blocker (Zantac or Pepcid), when I do eat pizza or drink red wine.  For some patients, coffee and carbonated beverages are a trigger too.  But, since I don’t drink coffee at night, varying my coffee intake doesn’t seem to make a difference for me.

If you have a reflux flare of more than three episodes per week or breakthrough symptoms when using H2 blockers, the recommendation is to use a PPI for 8 weeks.  I like to use the analogy of a skin rash.  If you have a rash and pour acid on it every day, it probably isn’t going to heal.  If you have inflammation in your esophagus and continue to push stomach acid into the esophagus, then it probably won’t heal.  Also, some patients simply cannot come off of the PPI medications without reflux symptoms.  If you fall into this category, have someone do an endoscopy to make sure there is no serious issue in your stomach.  Then, take your daily PPI and don’t listen to all of the horror stories about how bad they are for you.  Do not waste the mental energy weighing the low risk of a future problem when you have a definite problem requiring the medication. 

By using the medication you lower the acid in your stomach, which can decrease the magnesium and calcium in the body and can cause problems with the types of bacteria in the gut. This can lead to diarrhea, muscle spasms and increase your future risk of fractures.  So, if you do have to take that daily PPI, make sure you are also taking magnesium, calcium and a probiotic.  And, if your doctor advises it is safe, take periodic breaks from the drug and go to an H2 blocker like Zantac for a few weeks at a time.  While I do recognize that much of my reflux related symptoms come from things I can control, if it comes down to the choice of forever giving up red wine and tomato sauces, I’m taking the pill. 

Leave a Reply

Your email address will not be published.